Trimethoprim-sulfamethoxazole (TMP-SMX) is a combination of two antibiotics used to treat various bacterial infections, generally well-tolerated but can rarely cause neuropsychological adverse effects, including psychosis. This case report describes a 69-year-old immunocompetent female who developed acute visual and auditory hallucinations three days after starting TMP-SMX for a urinary tract infection (UTI). The patient had a history of depression, successfully treated with mirtazapine a decade ago, and no other psychiatric or medical conditions. Laboratory tests and imaging were unremarkable. Symptoms resolved completely within two days of discontinuing TMP-SMX, suggesting a causal relationship. This case highlights the need for vigilance regarding the neuropsychiatric side effects of TMP-SMX, even in immunocompetent individuals, and underscores the importance of considering medication-induced psychosis in differential diagnoses. Further research is warranted to elucidate the mechanisms underlying this adverse drug reaction.
No takes yet. Share an insight, caveat, or question.
Omri et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: